Chemotherapy-related fever or infection fever?


Eroglu N., ERDURAN E., REİS G. P., BAHADIR A.

SUPPORTIVE CARE IN CANCER, vol.29, no.4, pp.1859-1862, 2021 (SCI-Expanded) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 29 Issue: 4
  • Publication Date: 2021
  • Doi Number: 10.1007/s00520-020-05670-z
  • Journal Name: SUPPORTIVE CARE IN CANCER
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus, Academic Search Premier, CAB Abstracts, CINAHL, EMBASE, MEDLINE, Veterinary Science Database
  • Page Numbers: pp.1859-1862
  • Keywords: Chemotherapy, Fever, Infection, KAPPA-B, PROCALCITONIN, ACTIVATION, CELLS
  • Karadeniz Technical University Affiliated: Yes

Abstract

Background The present study investigates the reason for the onset of fever after chemotherapy (CT) for cancer with the aim of reducing unnecessary medical care. Methods A total of 37 consecutive cycles of CT for cancer were analyzed retrospectively from the files of patients. Fever was defined as a temperature of >= 38 degrees C lasting for 1 h. Results The study sample included 23 males and 14 females (aged 8.43 +/- 5.04 [min-max]). Fever was observed in all 37 cycles of chemotherapy agent (CA), which included cytarabine (ARA-C), dacarbazine, cyclophosphamide, irinotecan, adriamycin, etoposide, ifosfamide, cisplatin, and methotrexate. Fever was recorded within the first 12 h following treatment with ARA-C (45.9%), dacarbazine (16.2%), or cyclophosphamide (8.1%). A physical examination of the patients yielded normal results, C-reactive protein (CRP) and procalcitonin (PCT) values were within the normal range, the median absolute neutrophil count (ANC) was 3200/uL (0.00-16.340/uL), and a median sedimentation (ESR) level of 10 mm/h (2-59) was determined. All fevers were accepted as having resulted from CT based on the above criteria. Paracetamol and diphenhydramine were administered and the patients' treatments were continued. Conclusion Febrile episodes occurring within the first 6 h following treatment were considered to constitute an adverse drug reaction after CT for the treatment of cancer. While ARA-C fever has been previously reported on in the literature, it should be kept in mind that CT fever can be seen with different CA. Physicians should be aware of this aspect of chemotherapy-associated fever and avoid unnecessary examinations and treatments, including antibiotics.